Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 331, NWS Jackson, MS

June 25, 2020Kemper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 25, 2020, 7:28 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 7:28 PM CDT (00:28 UTC)
Expired
Jun 25, 2020, 8:01 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kemper County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 131 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS54 KJAN 260028
SVRJAN
MSC069-075-260130-
/O.NEW.KJAN.SV.W.0331.200626T0028Z-200626T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
728 PM CDT Thu Jun 25 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Kemper County in east central Mississippi...
  Eastern Lauderdale County in east central Mississippi...

* Until 830 PM CDT.

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from near Gholson to near Electric Mills to near York,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  Kemper and eastern Lauderdale Counties, including the following
  locations... Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3223 8843 3223 8855 3270 8891 3289 8892
      3293 8890 3293 8835
TIME...MOT...LOC 0028Z 227DEG 34KT 3291 8866 3275 8855 3255 8836 

HAIL...<.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
452 
WWUS54 KJAN 260101
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
801 PM CDT Thu Jun 25 2020

MSC069-075-260111-
/O.CAN.KJAN.SV.W.0331.000000T0000Z-200626T0130Z/
Kemper MS-Lauderdale MS-
801 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR KEMPER AND EASTERN LAUDERDALE
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are 
still possible with these thunderstorms.

LAT...LON 3223 8843 3223 8855 3270 8891 3289 8892
      3293 8890 3293 8835
TIME...MOT...LOC 0058Z 227DEG 34KT 3311 8841 3295 8830 3275 8811 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:54 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 25, 6:54 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
654 PM CDT Thu Jun 25 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Showers and storms continue to affect portions of the region,
especially eastern TAF sites this evening. This will bring a
reduction in vis and ceilings. In addition, some dust is being
reported at KMEI and this could affect some other sites as well
with the Saharan dust moving across the region and reduce vis over
the next few days. Conditions should return to VFR following any
rain or storms this evening. Guidance is not bullish with MVFR
stratus tomorrow morning but I would not be shocked to see this
occur and will be monitored once again. Showers and storms will
affect the region tomorrow but coverage at this point does not
look as great as today. /28/

&&

.DISCUSSION...
Late afternoon through Friday: as we go through the remainder of the
afternoon and early evening, considerable coverage of showers and
storms will continue with strong low level flow help to organize a
couple of arcing lines of storms. There is one line moving into
northeast Louisiana and west Central MS, and this should continue to
affect northern portions of the ArkLaMiss region while a stronger
convective line moves into southern portions of the forecast area
over the next few hours. Overall, the cloud cover helped to limit
low level destabilization today, but there was more significant
heating in the Pine Belt region where low level lapse rates are
steepest and more supportive stronger downdrafts - so will maintain
a marginal risk for damaging wind gusts along/s of the Highway 84
corridor, especially given the unseasonably strong low level flow.

Storms should diminish quickly this evening with loss of heating,
and a pattern transition will begin to take shape in the next 24
hrs. The strong eastern CONUS trough responsible for the recent
active weather pattern is forecast to lift out and leave behind a
general weakness in the subtropical ridge over the ArkLaTex region
while heights build over the Lower MS Valley region. This should
result in greater anticyclonic flow, and less convective
precipitation coverage that is mostly focused on western/northern
portions of the forecast area Friday afternoon. /EC/

Friday night through Wednesday: Persistent mid level troughiness
in a light flow regime will continue through at least the early
part of the weekend with another damp day in store Saturday.
Despite continued low level southerly flow, dewpoints in the 70s
and PWs around 1.75", mid level ridging will ensue Sunday and
begin to limit convective coverage over much of the area. The
exception will likely be in the south where southerly flow will
lead to an active sea breeze that can move well inland. While the
ridge will push east Monday, lighter low level southerly flow will
result in a less active sea breeze, but best convective coverage
will still be over the south.

For the remainder of the period, light north to northwesterly flow
regime with dewpoints in the 70s and PWs around 1.75" will result in
continued scattered diurnal slow-moving convection mainly around
peak heating times.

As the pattern evolves through the long term period, temperatures
will moderate closer to normal for this time of year, being
modulated by localized convection and density of dust aloft./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  87  71  86 /  39  22  12  46
Meridian      68  88  71  87 /  37  24   7  36
Vicksburg     72  85  73  86 /  34  24  14  50
Hattiesburg   71  88  71  88 /  34  20  11  38
Natchez       71  85  71  85 /  22  23  13  50
Greenville    71  85  71  86 /  38  26  13  38
Greenwood     71  86  71  87 /  39  30  11  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jun 25, 2:22 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
222 PM CDT Thu Jun 25 2020

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>056-059-
261930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-
222 PM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ060>066-072>074-261930-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
222 PM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon into the evening

There is a marginal risk for a few severe storms containing
damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ026-MSZ057-058-261930-
Concordia-Jasper-Clarke-
222 PM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and east central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon into the evening

There is a marginal risk for a few severe storms containing
damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 25, 5:21 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MONTICELLO              31.55N 90.11W
06/25/2020                   LAWRENCE           MS   EMERGENCY MNGR

            SEVREAL TREES DOWN IN MONTICELLO INCLUDING
            ONE ON A CAR AND ONE ON A POWERLINE.

&&

JPM
Local storm report, Jun 25, 5:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 WSW ARM               31.48N 90.08W
06/25/2020                   LAWRENCE           MS   EMERGENCY MNGR

            TREES DOWN ALONG HWY 587.

&&

JPM
Local storm report, Jun 25, 6:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 ESE COLLINS           31.63N 89.51W
06/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            TREE DOWN ON RAMSEY MCQUEEN RD.

&&

JPM
Local storm report, Jun 25, 6:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 N SEMINARY            31.59N 89.50W
06/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            2 TREES DOWN ON EVERGREEN CHURCH RD.

&&

JPM
Local storm report, Jun 25, 6:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     1 NNW SEMINARY          31.57N 89.50W
06/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            TREE DOWN IN SEMINARY.

&&

JPM
Local storm report, Jun 25, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     LAUREL                  31.70N 89.15W
06/25/2020                   JONES              MS   EMERGENCY MNGR

            TREES WERE BLOWN DOWN AROUND CALHOUN, SOSO,
            ELLISVILLE AND LAUREL.

&&

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:06 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston69 min
Jun 26, 2:02 PM CDTSpecial Weather StatementJANHumphreys, Washington43 min
Jun 26, 2:46 PM CDTSpecial Weather StatementJANHumphreys44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.